2 doctors weighed in:

Can excessive diphenhydramine actually make you itchy?

2 doctors weighed in
Dr. Arthur Apolinario
Family Medicine
1 doctor agrees

In brief: Yes

I have had several patients who had become allergic to Diphenhydramine after using it on the skin for poison ivy or other ailments, so yes, although rare, any previous use of Diphenhydramine can cause an allergic reaction to it, such as itching at first, then rash.
This is a concern and must be documented because it is one of our go-to medicines for allergies.

In brief: Yes

I have had several patients who had become allergic to Diphenhydramine after using it on the skin for poison ivy or other ailments, so yes, although rare, any previous use of Diphenhydramine can cause an allergic reaction to it, such as itching at first, then rash.
This is a concern and must be documented because it is one of our go-to medicines for allergies.
Dr. Arthur Apolinario
Dr. Arthur Apolinario
Thank
Get help from a real doctor now
Dr. Christopher Crosby
Board Certified, Dermatology
12 years in practice
93K people helped
Continue
108,000 doctors available
Read more answers from doctors